Calcium and Digoxin Toxicity! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 03-27-2013
USMLE Forums Veteran
 
Steps History: CS Only
Posts: 219
Threads: 44
Thanked 44 Times in 33 Posts
Reputation: 54
Question Calcium and Digoxin Toxicity!

fact: shouldn't give calcium gluconate in the setting of digitoxin toxicity.
i was wondering why.. and couldn't figure it out.. but here's what i've found:

how Ca gluconate treats hyperkalemia:
hyperkalemia reduces the resting membrane potential of cardiac myocyte from -90 to -80 for example, making it closer to the threshold and thus easily excitable = risk for arrythmias
ca gluconate reduces the threshold from -75 to -60 (by increasing ca transport?) and thus making the cell less excitable.

and i've read that the reason why we don't give ca gluconate in dig toxicity has to do with dig competing with K+ on the Na/K ATPase pump.. but what's exactly happening? why can't we give Ca gluconate in dig toxicity? (think i'm overlooking something?!)
Reply With Quote Quick reply to this message
The above post was thanked by:
excellence (01-23-2015)



  #2  
Old 03-27-2013
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 114
Threads: 18
Thanked 60 Times in 34 Posts
Reputation: 70
Default

U hv given dat answer urself .... Look K+ is competing with digoxin for binding site on Na/K ATPase and when u give ca gluconate it is decreasing K+ so now it gets all d more easier for digoxin to bind to Na/K ATPase which will increase digoxin toxicity... Hope it helps....
Reply With Quote Quick reply to this message
  #3  
Old 03-27-2013
USMLE Forums Veteran
 
Steps History: CS Only
Posts: 219
Threads: 44
Thanked 44 Times in 33 Posts
Reputation: 54
Default

Quote:
Originally Posted by Aspdoc1 View Post
U hv given dat answer urself .... Look K+ is competing with digoxin for binding site on Na/K ATPase and when u give ca gluconate it is decreasing K+ so now it gets all d more easier for digoxin to bind to Na/K ATPase which will increase digoxin toxicity... Hope it helps....
oh makes sense thanks ^^"

i thought that calcium gluconate just changes the membrane potential.. so it acts by forcing K+ into the myocyte and by that causing the hypokalemia?
Reply With Quote Quick reply to this message
 
  #4  
Old 03-27-2013
USMLE Forums Veteran
 
Steps History: Not yet
Posts: 213
Threads: 54
Thanked 53 Times in 41 Posts
Reputation: 63
Show Teeth

digoxin inhibit na/k/atpase...so it prevents sodium going out thus decreasing potential for sodium and calcium exchange(antiporter). That is how digoxin works. Calcium gluconate simply means adding more calcium to it which actually enhance digoxin effect = increase digoxin toxicity

at least that is the way i see it..lolzzz...

edit : digoxin toxicity is side effect of digoxin. so more digoxin effect = doing what it wants = toxic
Reply With Quote Quick reply to this message
The above post was thanked by:
Faith-USMLE (03-27-2013)
  #5  
Old 03-27-2013
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 114
Threads: 18
Thanked 60 Times in 34 Posts
Reputation: 70
Default

Quote:
Originally Posted by ` Faith ` View Post
oh makes sense thanks ^^"

i thought that calcium gluconate just changes the membrane potential.. so it acts by forcing K+ into the myocyte and by that causing the hypokalemia?
M sorry but I looked at it dat way... Just checked in an article... It says Ca gluconate causes hypercalcemia and hypercalcemia shortens QT interval which can cause cardiac arrhythmia.. So digoxin or pre-existing cardiac disease adds to arrythmogenic effects of Ca gluconate....
Reply With Quote Quick reply to this message
The above post was thanked by:
Faith-USMLE (03-27-2013)
  #6  
Old 03-27-2013
USMLE Forums Veteran
 
Steps History: Not yet
Posts: 213
Threads: 54
Thanked 53 Times in 41 Posts
Reputation: 63
Default

Quote:
Originally Posted by Aspdoc1 View Post
M sorry but I looked at it dat way... Just checked in an article... It says Ca gluconate causes hypercalcemia and hypercalcemia shortens QT interval which can cause cardiac arrhythmia.. So digoxin or pre-existing cardiac disease adds to arrythmogenic effects of Ca gluconate....
exactly, the calcium is what makes it bad..
Reply With Quote Quick reply to this message
  #7  
Old 09-16-2013
USMLE Forums Newbie
 
Steps History: CK Only
Posts: 2
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default

Cardiotoxic effect of rapid IV calcium inj ? Any idea, how it happens
Reply With Quote Quick reply to this message



Reply

Tags
Electrolytes-, Pharmacology-

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Digoxin Toxicity Ahmed mido USMLE Step 1 Forum 5 06-25-2016 08:44 PM
Quinidine for digoxin toxicity ZoeZ USMLE Step 1 Forum 4 01-04-2016 03:55 AM
Digoxin in Renal Toxicity Geeth USMLE Step 1 Forum 3 12-08-2012 12:16 PM
What is the mechanism of increasing digoxin toxicity in hypokalemia? HaipengWang USMLE Step 1 Forum 1 10-15-2011 06:18 AM
Digoxin Toxicity Management; Initial step! docoftheworld USMLE Step 2 CK Forum 9 06-15-2011 12:35 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)